A total of 461 patients (2.5% – 0.3% for males and 2.9% for females) had severe Grade 3 or 4 drug-induced liver injury. Nine women developed liver injury after exposure to both MMI and PTU. Severe liver injury was associated more often with PTU than MMI use (6.3% versus. 1.4%, respectively), and most patients (2.3%) had Grade 3 with a few patients having Grade 4 liver injury. There were no deaths or liver transplantations.
The majority of patients had a liver cell injury. Of the MMI-treated patients, 94% had liver cell injury, 2.5% had gall bladder injury (1 had Grade 4 drug-induced liver injury), and 3.5% had a mixed type. Of the PTU-treated patients, 90.9% had hepatocellular injury, 0.4% had cholestatic injury, and 0.7% had a mixed type. Severe drug-induced liver injury was more frequent in older patients treated with MMI but not PTU.
The average time to development of drug-induced liver injury was 30 days, and the average time to recovery was 28 days. The liver injury developed within 90 days after starting antithyroid drug therapy in 97% of cases. The average daily dose of MMI was 15 mg, while the average daily dose of PTU was 300 mg. No correlation between the antithyroid drug dose or serum thyroid function tests and the severity of the drug-induced liver injury was found. Half of the patients received no treatment for liver injury, while half received ursodeoxycholic acid therapy or glucocorticoids.
WHAT ARE THE IMPLICATIONS OF THIS STUDY?
In this study from Japan, like other Asian countries, the prevalence of both PTU and MMI-induced liver disease was higher than that reported in the United States. The major type of MMI-induced liver injury was injury to the liver cells in Asian countries and elevated bilirubin in the United States. All studies have showed a higher risk of severe liver injury with PTU as compared to MMI. Thus, MMI is the preferred drug in treating hyperthyroid patients. Physicians should be aware that MMI can cause liver injury, however.
Although severe antithyroid drug-induced liver injury is rare, it can be potentially fatal. All patients who start antithyroid drug treatment should be aware of the possibility of hepatic complications and discontinue the drug if they develop symptoms concerning for liver disease. It would be advisable to refer the patients with severe antithyroid drug-induced liver injury to a specialized liver center that has the capability of performing liver transplantation.
— Alina Gavrila, MD, MMSC